Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Taking nyquil and sudaphed for cold and meklazine. Test showed positive for methamphetamine. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I take Meklazine daily. I had a procedure done on Wednesday they used Versed. Also have been sick taking Nyquil and Sudaphed for my cold. Today I had to take a ua. The tech said it was positive for methamphetamine. I do not use any drugs, is it possible something I have been taking could have made a false positive?
Posted Sat, 11 May 2013 in Drug Abuse
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Though urine drug screens are usually accurate and specific to the substance that is being screened for, sometimes, there can be false positives.

Among the medication which you have mentioned, Sudafed contains "pseudoephedrine" and it has been reported that this can sometimes give a false positive test for amphetamines.

Urine drug screens actually detect the metabolitites or break down products of the drug in the urine. Rarely, the metabolites of some other substances can have similar molecular structures and hence reslt in false positives.

So, if you are sure that you have not taken any drugs, you can inform the lab that you have been taking Sudafed recently and maybe, request for a re-test or a blood / hair test.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor